Mississippi, 2024

Hail in Mississippi, April 2, 2024

April 2, 2024 · NWS JAN · 8 events in 4 counties and zones

A storm crossed the Mississippi River from Louisiana into west central Mississippi producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A storm crossed the Mississippi River from Louisiana into west central Mississippi producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 11:17 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 2, 11:17 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1217 PM CDT Tue Apr 2 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1217 PM CDT Tue Apr 2 2024

Rest of today...

Severe weather potential this afternoon remains on track. As of
midday, there is some ongoing convection developing across the
ArkLaMiss Delta. GOES East water vapor/RAP imagery & morning upper
air analysis indicate ascent/phasing across the Mid West & progged
to deepen over the aftn to evening as it propagates to the
northeast to nearly 980-985mb by the evening hours across the
Great Lakes. A strong cold front remains progged to move into the
region by late aftn hours, with development ongoing in the area of
a prefrontal sfc pressure trough. Local area wind profiles,
sampled by regional radars, indicate strong deep layer bulk shear
(i.e. 40-70kts in the 0-3km to 0-6km layer, respectively) which
support organized convective updrafts. 30-35kt flow in the H85
layer continues to supports some organization. Mostly unidirectional
profiles, with less favorable low-level curvature, limits
confidence of best tornado potential to far northeastern portions
of the region. Main concerns remain for damaging winds of 60-70mph
& large hail of quarter to golf ball size, with tornadoes
possible. However, some mixing indicated in the HREF & convective
allowing models ahead could lift cloud bases & also limit tornado
potential as well. Mid-level lapse rates approach 6.5-7 deg C &
vertical totals sampled in special 17Z sounding indicate around
27-28. No adjustments were needed to the going graphic & messaging.
In addition, a tightening sfc pressure trough/gradient is leading
to some localized gradient winds. Added a Limited in the HWO
graphics from Natchez to the I-20 corridor for some sustained
winds up to 25mph & brief gusts of 30-40mph at times. Tight
gradient in the wake & more efficient mixing into Wednesday will
also support some gradient wind potential. With a progressive
pattern, rain totals will be limited to mainly less than an inch.
Highs are warming quickly into the low 80s & should peak in the
mid 80s southeast of the Natchez Trace, some 5-10 degrees F above
normal. Updates are out. /DC/

&&

.DISCUSSION...
Issued at 442 AM CDT Tue Apr 2 2024

Today and Tonight: Severe weather continues to be the primary
concern in the near term forecast. As a cold front approaches
the lower Mississippi Valley, showers and thunderstorms are
expected to return to the CWA. Pre-frontal showers and isolated
storms will be possible in the northwest portion of the area in
the morning hours. However, the majority of thunderstorms are
expected to develop in the afternoon and progress through the
evening. Ahead of the cold front, afternoon temperatures will
remain above normal reaching the upper 70s to middle 80s. In
addition to warmer temperatures, 40-60 kt deep layer shear, mid-
level lapse rate near 7.5 C/km, and sufficient moisture will help
support severe weather potential. An 'Enhanced'risk has been
introduced for extreme northeast portions of the area including
Clay and Lowndes counties. Elsewhere, the 'Slight'
(northeastern/eastern portions of the area and along I-59
corridor) and 'Marginal' (elsewhere) risk remains unchanged.
Damaging winds and hail will possible and tornadoes will be
possible within the 'Slight' and 'Enhanced' areas. The advertised
HWO graphic will be updated to reflect the changes. Post frontal
passage will bring showers and thunderstorms to an end and drop
overnight temperatures to the middle/upper 40s to lower 50s. /SW/

Wednesday through Monday: Dry weather is expected for the most
part through the weekend, but there may be an uptick in thunderstorm
chances for early next week. A large polar stream low will
migrate slowly across eastern North America through mid to late
week, and this will drive much cooler air into the forecast area.
The previous thinking concerning a risk for frost over northeast
portions of the area for Thursday night remains valid as surface
high pressure attains a more favorable position for nighttime
cooling. Thereafter, the upper level pattern should become more
progressive and this will result in milder conditions for the
weekend. An upper trough approaching the mid MS valley region
should increase moisture transport and convective rainfall
potential by Monday, but any significant storm potential should
hold off until later in the week when a more prominent trough
moves toward our region. /EC/

&&

.AVIATION...
(06Z TAFS)
Issued at 209 AM CDT Tue Apr 2 2024

A mix of MVFR and VFR flight conditions for the start of the TAF
period due to stratus clouds over the area. SHRA/VCTS will be
possible as a cold front moves towards the area, beginning in
western TAF sites and progressing to all TAF sites throughout the
afternoon and evening. In addition to SHRA/VCTS and cloud cover,
MVFR flight conditions are expected across all TAF sites, and gusty
southerly surface winds are expected as well. Post frontal passage
will bring flight conditions to VFR by the end of the period. /SW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  49  66  44 /  70  30   0   0
Meridian      86  49  68  43 /  50  70   0   0
Vicksburg     81  48  68  43 /  80  10   0   0
Hattiesburg   86  52  70  43 /  40  60   0   0
Natchez       81  48  69  43 /  70  10   0   0
Greenville    80  48  63  43 /  80  10   0   0
Greenwood     79  47  63  42 /  90  20   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DC/EC/SW

In the hours before

Special weather statement, Apr 2, 11:37 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
1237 PM CDT Tue Apr 2 2024

LAZ024-026-021815-
Concordia LA-Catahoula LA-
1237 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES THROUGH 115 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brouillette, or 10 miles northeast of Effie, moving northeast at 60
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Larto, New Era, Acme, and Mayna around 1245 PM CDT.
  Monterey around 1250 PM CDT.
  Deer Park around 1255 PM CDT.
  Natchez, Ferriday, and Ridgecrest around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 9201 3164 9151 3159 9149 3160 9143
      3165 9149 3169 9140 3161 9143 3157 9141
      3152 9152 3138 9147 3136 9150 3143 9155
      3140 9158 3135 9155 3125 9181 3130 9193
      3127 9195 3123 9192 3123 9200
TIME...MOT...LOC 1737Z 239DEG 53KT 3127 9200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Apr 2, 11:41 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1241 PM CDT Tue Apr 2 2024

MSZ026>029-021815-
Carroll MS-Grenada MS-Montgomery MS-Webster MS-
1241 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARROLL...SOUTHEASTERN
GRENADA...NORTHWESTERN WEBSTER AND NORTHWESTERN MONTGOMERY COUNTIES
THROUGH 115 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Carrollton, or near Carrollton, moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Winona, Jefferson, Elliott, and Duck Hill around 1245 PM CDT.
  Sweatman around 1250 PM CDT.
  Gore Springs and Misterton around 1255 PM CDT.
  Embry around 105 PM CDT.
  Bellefontaine around 110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8951 3372 8919 3374 8919 3374 8915
      3371 8913 3333 9011 3355 9010 3384 8951
TIME...MOT...LOC 1741Z 240DEG 56KT 3352 8985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Apr 2, 12:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
101 PM CDT Tue Apr 2 2024

MSZ060-021830-
Adams MS-
101 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY THROUGH 130
PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deer Park, or 8 miles southwest of Vidalia, moving northeast at 70
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Natchez around 105 PM CDT.
  Stanton around 110 PM CDT.
  Cranfield around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 9157 3144 9151 3153 9152 3154 9144
      3159 9140 3160 9142 3159 9149 3161 9151
      3161 9141 3167 9140 3172 9131 3165 9127
      3163 9115 3152 9116 3140 9147 3143 9151
      3142 9154 3138 9153 3138 9157
TIME...MOT...LOC 1801Z 241DEG 61KT 3149 9154

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Apr 2, 12:14 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
114 PM CDT Tue Apr 2 2024

LAZ023-024-021845-
Catahoula LA-Franklin LA-
114 PM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CATAHOULA AND SOUTHERN
FRANKLIN PARISHES THROUGH 145 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, or 7 miles northwest of Harrisonburg, moving northeast at
60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jigger around 120 PM CDT.
  Wisner and Gilbert around 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3190 9200 3193 9197 3193 9191 3197 9190
      3197 9189 3198 9189 3225 9151 3223 9151
      3221 9155 3220 9149 3210 9151 3209 9149
      3204 9151 3200 9150 3196 9153 3195 9151
      3193 9151 3172 9201
TIME...MOT...LOC 1814Z 234DEG 51KT 3186 9189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Adams

When
April 2, 12:20 PM CST
Where
Adams County, 1.9 mi ENE of Shannon
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.630, -91.220

A few hailstones up to quarter size fell.

Hail, Adams

When
April 2, 1:25 PM CST
Where
Adams County, 0.91 mi SE of Natchez
Measured
1.25 in hail
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
31.560, -91.390

Hail as large as half dollars fell.

Hail, Adams

When
April 2, 2:08 PM CST
Where
Adams County, 3.22 mi ESE of Linwood
Measured
1 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.484, -91.369

Quarter size hail fell near Kingston Road.

Hail, Newton

When
April 2, 2:18 PM CST
Where
Newton County, 3 mi WSW of Duffee
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.470, -88.980

Nickel size hail fell near Little Rock.

Hail, Jefferson

When
April 2, 2:27 PM CST
Where
Jefferson County, 2.83 mi NNW of Elmo
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.660, -90.960

Hail up to quarter size fell across the area.

Hail, Copiah

When
April 2, 2:27 PM CST to 2:29 PM CST
Where
Copiah County, 2.72 mi ENE of Crystal Spgs
Measured
1 in hail
Property damage
$40,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
32.000, -90.330

Hail up to quarter size fell near Crystal Springs.

Hail, Copiah

When
April 2, 2:40 PM CST
Where
Copiah County, 1.18 mi E of Pleasant Hill
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.720, -90.730

Hail up to quarter size fell across the area.

Hail, Copiah

When
April 2, 2:53 PM CST to 2:57 PM CST
Where
Copiah County, 2.15 mi NNE of Martinsville
Measured
1.5 in hail
Property damage
$150,000
Reported by
NWS Employee
Coordinates
31.810, -90.410

Hail as large as ping pong balls fell near the Martinsville area. Hail fell for about 4 minutes with very little rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173541, 1173542, 1173543, 1173544, 1173545, 1173546, 1173547, 1173548.